Aspirin Intake Linked with Stomach Bleeding
Although taking aspirin can help manage or prevent heart disease, a new study revealed that it may increase the risk for stomach bleeding. Based on the researchers’ estimates, around five to ten in a thousand people are at risk for stomach bleeding every year due to aspirin intake.
Since the 1970s, experts say aspirin helps reduce stroke or heart attacks by preventing blood clot formation. Doctors advise people who had a heart attack to take 75 to 325 mg of aspirin every day for a year. However, evidence shows that aspirin can likely cause bleeding in the stomach and the small intestine.
Led by Dr. Luis Rodríguez, researchers from the Spanish Center for Pharmacoepidemiological Research in Madrid looked at stomach bleeding cases from 2000 to 2007, totaling to around 2,000 people aged 40 to 84.
Thereafter, they compared the records with those of about 20,000 individuals who didn’t have stomach bleeding during the same period. They also looked into the medications these individuals took or had been prescribed.
Dr. Rodríguez and his colleagues found that 31 percent of those who had stomach bleeding were taking aspirin in low doses. On the other hand, 19 percent from the “no stomach bleeding” group had suffered bleeding. As it turned out, people who took aspirin daily were twice as likely to have stomach bleeding than those who weren’t taking the medication.
Dr. Colin Baigent, of the University of Oxford, was not surprised by the study’s outcome, saying the findings are consistent with available evidence. “Full compliance with aspirin [recommendations] will probably double the risk of major bleeding and most of the major bleeding that occurs is attributed to gastrointestinal bleeding,” Dr. Baigent says.